question-icon

What causes numbness and dizziness while on Lyrica?

default
Posted on Wed, 9 Dec 2015
Question: I have been taking lyrica 300mg for a number of years for anxiety, I am also on drugs for bipolar - lithium, and olanzapine and a very low dose of lisinopril for high blood pressure. Recently to help me with insomnia, because I hate the hang over effect from sleeping tablets, it was suggested I try increasing the lyrica. I took 325mg for two nights and then began to sink into a bit of a zombie like state. I panicked, because after discontinuing the drug Sycrest which I had an adverse reaction to over a year ago I was zombified for a year. It was the worst year and the worst experience of my life and I still suffer serious side effects from this so when the increase in Lyrica started to numb me I reduced to 275mg for two nights to try and redress some imbalance and then levelled out on my usual dosage of 300mg per day. It's hard for me to believe that such small changes could effect me but It's a week since that titration and I'm very edgey and just overall horrible. I'm worried. Would you have any advice? Is it just time as a healer? Ought I to be worried? Would taking an antihistamine help? I read something about that on the Internet but don't know if there's good medical justification for it. Many thanks.
doctor
Answered by Dr. Seikhoo Bishnoi (5 hours later)
Brief Answer:
Increase the dose gradually again.

Detailed Answer:
Hi, thanks for asking from HCM for your health related queries

I can understand your concern. Lyrica or Pregabalin is known to cause numbness and dizziness in individuals taking it. Though you made only small change in dose but even that change can cause increased numbness, dizziness like state. In my opinion this is the reason you developed zombie like state. But in most cases tolerance to increased doses develop in a week or two. So if the drug is causing symptom control effectively and is resulting in sleep then no need to worry. You will develop tolerance to its side effects in some days. You have reduced the dose to 275 mg and in my opinion increase the dose to 300 mg and then 325 mg in a couple of weeks again.

No need to worry for that. Panic like state could occurred due to anxiety and it further aggravated the side effects of Pregabalin. You have mentioned that you don't want to take sleeping pills so in such situation either antihistaminics or some anti anxiety drug like Mirtazapine, Paroxetine etc can help. Both these drugs even in low doses help in sleep and thus may ameliorate the need to increase the dose of Lyrica again. Talk to your doctor for details prescription.

Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts.

Take care
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Seikhoo Bishnoi (13 hours later)
Thank you for your considered and considerate response. I may increase the lyrica again if I have further sleep problems as you suggest or take the extra 25mg every second night as my doctor recommended. One has to be practical but my overriding desire is to reduce the medication I'm on as opposed to increasing it. Would you have any advice for me around the best way to come off the medication I'm on. I know I am older at 44 to have a child but I would like for this to be a possibility and because I am older perhaps it would make sense to try and reduce meds or go on different meds now while I have the chance. I am single but of course hope to find the right man for a relationship and although I am not sure I want a child I wouldn't rule it out completely. What approach should I take? The very frightening part of course would be the withdrawal from the drugs.
doctor
Answered by Dr. Seikhoo Bishnoi (11 hours later)
Brief Answer:
Gradual tapering would not cause withdrawal symptoms.

Detailed Answer:
Hello again and thanks for asking a follow up

Lyrica or Pregabalin cause sedation by GABA actions. This is the reason abrupt stoppage of the drug after regular intake results in withdrawal symptoms. Best way to stop using the drug is to wean off very gradually. I usually advise my patients to reduce the doses of drug by about 20% every second week and then stopping completely at about 8-12 weeks. The dose reduction in such manner will not cause withdrawal symptoms and will result in smooth tapering. Once you are off medicines you can think of starting a family. For intermittent exacerbations of anxiety medicines like low dose Clonazepam can help. The drug can be used on SOS basis.

Thanks, Hope this helps. Still have doubts please ask again. Take care


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5188 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes numbness and dizziness while on Lyrica?

Brief Answer: Increase the dose gradually again. Detailed Answer: Hi, thanks for asking from HCM for your health related queries I can understand your concern. Lyrica or Pregabalin is known to cause numbness and dizziness in individuals taking it. Though you made only small change in dose but even that change can cause increased numbness, dizziness like state. In my opinion this is the reason you developed zombie like state. But in most cases tolerance to increased doses develop in a week or two. So if the drug is causing symptom control effectively and is resulting in sleep then no need to worry. You will develop tolerance to its side effects in some days. You have reduced the dose to 275 mg and in my opinion increase the dose to 300 mg and then 325 mg in a couple of weeks again. No need to worry for that. Panic like state could occurred due to anxiety and it further aggravated the side effects of Pregabalin. You have mentioned that you don't want to take sleeping pills so in such situation either antihistaminics or some anti anxiety drug like Mirtazapine, Paroxetine etc can help. Both these drugs even in low doses help in sleep and thus may ameliorate the need to increase the dose of Lyrica again. Talk to your doctor for details prescription. Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts. Take care